Massachusetts, 2011Winter Storm and High Wind in Massachusetts, February 25, 2011
February 25, 2011 · NWS BOX · 4 events in 4 counties and zones
An area of low pressure deepened through the interior Mid-Atlantic Region early on February 25th slowly moving to the northeast and reinvigorating off the immediate shoreline of New England and into the Gulf of Maine before retreating further northeast into Nova Scotia. Heavy snows impacted interior New England during the onset of the storm, while high winds developed across the eastern…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure deepened through the interior Mid-Atlantic Region early on February 25th slowly moving to the northeast and reinvigorating off the immediate shoreline of New England and into the Gulf of Maine before retreating further northeast into Nova Scotia. Heavy snows impacted interior New England during the onset of the storm, while high winds developed across the eastern shoreline as the storm deepened as the storm continued to move northeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 25, 4:36 AM EST, 24 minutes earlier.
Area forecast discussion, Feb 25, 4:36 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
436 AM EST FRI FEB 25 2011
.SYNOPSIS...
LOW PRESSURE WILL BRING SNOW AND ICE ACROSS THE NORTHWEST INTERIOR
TODAY WITH RAIN ELSEWHERE...HEAVY AT TIMES FOR CENTRAL AND
SOUTHERN NEW ENGLAND...ALONG WITH STRONG AND GUSTY WINDS. A WEAKER
SYSTEM WILL BRING LIGHT SNOW TO THE REGION LATE SATURDAY NIGHT
AND SUNDAY. LOW PRESSURE MOVING OUT OF THE SOUTHWEST USA WILL
BRING SNOW...RAIN...AND MILDER TEMPERATURES MONDAY...FOLLOWED BY
DRIER WEATHER MIDWEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
LATEST SFC ANALYSIS EXHIBITING A SFC LOW ACRS THE LWR OH RVR VLY
WITH ATTENDANT WARM FRNT DRAPED THRU THE MID-ATLANTIC RGN...WITH
HIGH PRES SITUATED OFF THE SERN CONUS SHORELINE. 3-HR PRES FALLS
SLOWLY DRIFTING EWD. AS SUCH STRONG PRES GRADIENT BETWEEN LOW-
MID LVLS LENDING TO STRONG ISENTROPIC UPGLIDE OF WARM MOIST AIR
ACROSS THE RGN. VWP PROFILERS HIGHLIGHTING 35KT AND 40KT FLOW AT
H925-H85 RESPECTIVELY. WSR-88D RADAR RETURNS AND LOCAL OBS HAVE
REPORTED A MIXTURE OF LIGHT SNOW/RAIN ACROSS SOUTHERN AND CENTRAL
NEW ENGLAND. THE ONSET OF PRECIP LIKELY HAS BEEN SLOW DUE TO THE
ABUNDANCE OF DRY AIR...AS SEEN IN BOTH THE CHATHAM/BROOKHAVEN
SOUNDINGS...AND SFC SLY FLOW FROM DRY SOURCE RGNS. SHOULD SEE
PRECIP INCREASE THRU THE LATE EVNG AND INTO THE MRNG HRS.
A SUBSTANTIAL AMOUNT OF HAZARDS ARE POSED FOR THE NEXT 12 TO 24 HRS
ACROSS THE RGN AS A STORM LIFTS NEWD THRU THE OH RVR VLY AND THRU
THE SRN PORTION OF NEW ENGLAND. MDL SOLNS INCUR SOME DISCREPANCIES
AS THE SREF/GFS/ECMWF ARE THE MORE PROGRESSIVE SOLNS THRU THE
SRN-CNTRL TIER OF NEW ENGLAND...WHILE THE NAM SOLN IS SLOWEST AND IS
SLIGHTLY SOUTH AND EAST OF THE OTHER MDL MEMBERS. HAVE ENCOMPASSED A
BLEND BETWEEN THE TWO SOLNS FOR THE NEAR-TERM...WITH MOST OF THE
WEIGHT SHIFTED TO THE 21Z SREF.
WINDS...
HAVE ISSUED A HIGH WIND WARNING FROM THIS MORNING INTO EVNG FOR THE
CAPE AND ISLANDS...INCLUDING BLOCK ISLAND...IN ANTICIPATION OF
STRONG SW 80-85 LLJ ALONG AND AHEAD OF THE STORM SYS INCURRING
SUSTAINED WINDS AROUND 35KTS ONSHORE WITH GUSTS 40-45KTS. MDL SOLNS
DO EXHIBIT AN INDICATION OF A LLVL INVERSION...NEVERTHELESS WITH
HEAVY RAIN ENCOMPASSING THE RGN...SOME PRECIP DRAG MAY LEND TO THE
TRANSFER OF MOMENTUM TO THE SFC. WIND ADVISORIES HAVE BEEN ISSUED
CONCURRENTLY FOR BORDERING COMMUNITIES TO THE HIGH WIND WARNING.
A LULL IN WINDS IS ANTICIPATED DURING THE TIME PERIOD OF SFC LOW AND
ATTENDANT COLD FRONTAL PASSAGE. LIKELY AFTER FRONTAL PASSAGE CAA
WILL LEND TO STEEP LLVL LAPSE RATES AND EFFECTIVE MOMENTUM
TRANSFER...IN CONCERT WITH SIGNIFICANT HIGH RISES AND RESULTANT
TIGHT PRESSURE GRADIENT IN REAR OF THE DEPARTING SFC LOW. ANTICIPATE
STRONG NW WINDS GUSTING AT TIMES PSBLY IN EXCESS OF 50KTS. WILL
CONTINUE HIGH WIND WATCH FOR NOW FOR THE LATER PERIOD AND LEAVE THE
DECISION OF ISSUING APPROPRIATE PRODUCTS TO THE DAY SHIFT.
SNOW/ICE...
HAVE UPGRADED WINTER WEATHER ADVISORIES ALONG THE EASTERN SLOPES OF
THE BERKSHIRES TO WINTER STORM WARNINGS. LATEST MDL TRENDS FOR THE
LOW TRACK INDICATE AN INCURSION OF COLDER AIR ACROSS PORTIONS OF NW
MA AND SRN NH RESULTING IN MORE FROZEN PRECIP RATHER THAN LIQUID
ACROSS THE RGN. CRITICAL THICKNESSES HAVE SHUNTED SLIGHLY SEWD ALONG
THE MA/VT-NH BORDER AND ALONG THE BERKSHIRES. IT IS WORTH NOTING
THAT DURING THE EXODUS THE SYS THAT THERE WILL STILL BE AN ABUNDANCE
OF MOISTURE AND MID-LVL FORCING ON THE BACKSIDE OF THE SYS LENDING
TO SNOW TO DEVELOP IN WAKE OF THE FRONTAL PASSAGE FOR LOCATIONS OF
NERN MA. ANTICIPATE DRIER AIR WILL QUICKLY MOVE IN TOW...SO DO NOT
ANTICIPATE SUBSTANTIAL ACCUMULATIONS FOR THE NERN MA RGN...PERHAPS
AROUND AN INCH.
FLOODING...
HAVE EXTENDED THE FLOOD WATCH TO SOUTHERN BRISTOL AND PLYMOUTH
COUNTIES IN MA...AS WELL AS BRISTOL AND NEWPORT COUNTIES IN RI.
LATEST MDL SOLNS HAVE SLIGHTLY PROGRESSED THE AXIS OF HEAVIEST RAIN
WITH 1-2" AMOUNTS AROUND MIDDAY TODAY TO THE SOUTH AND EAST.
KEEPING IN MIND CURRENT SNOW PACK...ALONG WITH POTENTIAL SNOW
CLOGGED DRAINS...HARDENED GROUND...AND POOR DRAINAGE...FELT THE
EXTENSION OF THE FLOOD WATCH WAS WORTHY. IN ADDITION...THE BEST
LLVL CONVERGENCE ALONG THE SFC FRONTAL BOUNDARY AND ASSOC
BAROCLINIC ZONE WILL BE THRU MAIN THE SRN TIER OF NEW ENGLAND.
THUNDERSTORMS...
WILL NEED TO MONITOR CLOSELY WHETHER THE POTENTIAL EXISTS FOR A LINE
OF CLEARING WILL DEVELOP ALONG AND AHEAD OF THE SFC COLD FRONT.
LATEST NCEP WRF MDL HINTS AT A PSBL OUTCOME. THIS MAY LEND TO A
DESTABILIZATION AHEAD OF THE LOW PRES SYS AND THE CHC FOR
THUNDERSTORMS MAY EXIST OUT ALONG AND AHEAD OF THE SFC FRONTAL
BOUNDARY WITHIN THE WARM SECTOR WHICH WILL ORIENT FROM SW TO NE THRU
EXTREME SERN NEW ENGLAND INCORPORATING THE CAPE AND THE ISLANDS.
ASIDE FROM THE POTENTIAL CLEARING...BOTH THE NAM/GFS EXHIBIT STRONG
MID-LVL FRONTOGENESIS IN CONCERT WITH POTENTIAL INSTABILITY AT THE
LEADING EDGE OF THE STRONGEST MID-LVL CONVERGENCE OF WARM MOIST
AIR.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
BRIEF BUILDING OF RIDGE ALOFT SAT SUPPORTED BY STRONG CAA
DOWNSTREAM BEHIND EXITING LOW EXPECTED TO CONTINUE TREND OF
SHIFTING ASSOCIATED SFC HIGH N. HOWEVER...EXPECT FLOW TO REMAIN
NEAR ZONAL WITH THIS RIDGE BUILDING DUE TO STRONG VORTEX TO N.
EXPECTING COOL...BUT MOSTLY CLEAR CONDITIONS FOR MUCH OF THE DAY
SAT.
MID AND UPR FLOW NEAR ZONAL THROUGH CONTINUES SHORT TERM WITH
HIGH MAG JET ALOFT. UPSTREAM CUTOFF OVER SW CONUS EXPECTED TO
ALLOW SOME ENERGY TO BE SHEARED INTO JET. THE FIRST OF THESE IN
THE EXTENDED TERMS IS A WEAK OPEN WAVE BECOMING SHEARED OUT OF THE
FLOW. MODELS IN GENERALLY GOOD AGREEMENT ON GENERAL TIMING OF THE
WAVE SAT NIGHT AFTER BRIEF AND COOL RIDGING SAT. BANDED -SN
APPEARS TO BE A NON ISSUE AT THIS POINT WITH BOTH DEF AND
FRONTOGENESIS FIELDS VERY WEAK THANKS TO THE OPEN AND SHEARED
NATURE OF THE WAVE. HOWEVER...ISENTROPIC LIFT DESCENDS WITH TIME
INTO THE LLVL MOISTURE FIELD. THEREFORE...EXPECT A ROUND OF
GENERALLY STRATIFORM -SN...AS COLUMN REMAINS SUFFICIENTLY
COOL...TO BEGIN WITH LIFT GENERALLY AFTER 06Z SUN FROM W TO E.
MODEL TREND HAS BEEN GENERALLY TO SHIFT THIS LIFT N THANKS TO THE
HIGH PRES SHIFTING N. SO THE QUESTION FOR -SN TOTALS WILL BE
QPF...AND DUE TO NATURE OF CP ORIGINS OF THE WAVE...EXPECTING THEM
TO GENERALLY BE ON THE LOW END. USED HPC AS BASE FOR QPF WHICH DID
NOT SUGGEST AMNTS HIGHER THAN 0.25 AND MADE SOME SLIGHT ADJUSTMENTS
TOWARD LATEST GUIDANCE. BLENDED IN HPCWWD WITH SNOW GRIDS BASED
OFF A GENERALLY 12 TO 1 RATIO FOR FINAL SNOW AMOUNTS. CURRENT
TOTALS REMAIN UNDER JUST UNDER ADVISORY THROUGH 12Z...BUT NW ZONES
MAY NEED ONE THROUGH SUN. THIS WILL NEED TO BE MONITORED AS THE
SYSTEM APPROACHES AND MODELS RESOLVE THE WAVE BETTER.
USED GENERALLY A BLEND OF MAV AND GMOS FOR TEMPS AND DWPTS.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE LONG TERM FEATURES TWO SHORTWAVES ALONG THE CANADIAN
BORDER...AND A MORE SIGNIFICANT LOW AND TROF THAT EJECTS OUT OF
THE DESERT SOUTHWEST AND PASSES TO OUR WEST. WE CONTINUE TO USE A
BLEND OF THE LONGER TERM GUIDANCE TO MINIMIZE TIMING DIFFERENCES
NEXT WEEK.
SATURDAY...
MARITIME LOW PRESSURE AND UPPER TROF DEPART. RISING SURFACE PRESSURE
ACROSS NEW ENGLAND WITH 2 MB PER HOUR RATES IN THE
MORNING...DIMINISHING IN THE AFTERNOON. THIS AND COLD ADVECTION
SHOULD MAINTAIN GUSTY WINDS WITH GUST POTENTIAL FROM MIXING
APPROXIMATELY 25 KNOTS. TEMPERATURES ARE A BLEND OF MOS...WHICH IS
SUPPORTED BY 925 MB TEMPS -6C TO -9C.
SATURDAY NIGHT-SUNDAY...
INCREASING CLOUDS LATE SATURDAY AND SATURDAY NIGHT AS A SHORTWAVE
RACES EAST FROM THE GREAT LAKES. STALLED FRONT SOUTH OF NEW
ENGLAND SERVES AS A FOCUS FOR THE SHORTWAVE TO INDUCE A WEAK
SURFACE LOW WHICH ALSO MOVES EAST. THE AGREE ON A PERIOD OF LIGHT
PCPN AS THE WAVE MOVES PAST. THESE FEATURES MOVE EAST BY LATE
SUNDAY WITH THE MOISTURE LAYER BECOMING MORE SHALLOW.
THIS CONSENSUS SUPPORTS CLOUDS WITH THE MOST LIFT BETWEEN 06Z AND
18Z SUNDAY...THIS IS OUR MAIN PERIOD OF CHANCE POPS. PTYPE LOOKS
TO BE MAINLY SNOW...EXCEPT MIXED RAIN/SNOW ALONG THE SOUTH
COAST...BUT LIGHT ENOUGH FOR AT MOST AN INCH OR TWO OF SNOW.
SUNDAY NIGHT-MONDAY...
MOISTURE FIELD SHALLOWS IN THE EVENING...THEN THICKENS AGAIN
OVERNIGHT. ALL MODELS SHOW THE LOW PRESSURE CENTER PASSING TO OUR
NORTH AND WEST. THE 12Z ECMWF TRACKS THE LOW FARTHEST
SOUTH...ACROSS VERMONT AND NORTHERN NH. THIS TRACK WOULD MAKE ROOM
FOR WARMER AIR TO MOVE UP THE COAST. A SIGNIFICANT SOUTHWEST LOW
LEVEL JET MOVES UP THE APPALACHIANS AND COASTAL PLAN...CROSSING
NEW ENGLAND MONDAY AFTERNOON AND EVENING. WINDS OF 70-80 KNOTS ARE
FORECAST WITH THIS JET AT 850 MB AND 900 MB. THE ADVANCE OF THIS
JET TRIGGERS SIGNIFICANT ISENTROPIC LIFT MONDAY.
THERE IS A CHANCE OF PRECIP LATE SUNDAY NIGHT BUT THE MAIN WINDOW
FOR PRECIP SHOULD BE DURING THE BEST LIFT ON MONDAY. MARGINAL
TEMPS SHOW A POTENTIAL FOR SNOW OR SLEET ON THE LEADING EDGE OF
ANY PRECIP EARLY MONDAY...PERHAPS SOME FREEZING RAIN IN THE
NORTHWEST INTERIOR. BUT THE TREND WILL BE TOWARD RAIN...AND IF THE
START TIME HOLDS OFF UNTIL LATE MORNING THAN MOST OF THE PRECIP
WOULD BE RAIN.
PRECIPITABLE WATER VALUES ARE FORECAST AROUND 1.25
INCHES...SUGGESTING THIS WILL BE ANOTHER WET STORM WITH POTENTIAL
FOR AT LEAST SOME URBAN/POOR DRAINAGE FLOODING.
RAIN MAY TAPER FOR A FEW HOURS LATE AFTERNOON/EVENING AS WE MOVE
INTO THE WARM SECTOR OF THIS SYSTEM. THE LOW WILL PASS NORTH OF US
MONDAY NIGHT AND SWING A COLD FRONT THROUGH. SHOWERS ARE LIKELY
WITH THE PASSAGE OF THIS COLD FRONT. STABILITY PARAMETERS SHOW
TOTAL-TOTALS NEAR 50 EARLY MONDAY NIGHT AND MID LEVEL LAPSE RATES
WILL BE 6C T0 6.5C PER KM. CAN/T RULE OUT ISOLATED THUNDER MONDAY
EVENING.
TUESDAY...
COLD ADVECTION TAKES HOLD EARLY TUESDAY AS 2 MB PER HOUR PRESSURE
RISES TIGHTEN THE PRESSURE GRADIENT AND INCREASE SURFACE WINDS.
THESE RISES RELAX BY TUESDAY EVENING. WINDS AT 925 MB ARE FORECAST
AT 35 TO 40 KNOTS...AND AT 850 MB THE FORECAST IS 40 TO 50 KNOTS.
SO STRONG WIND GUSTS ARE EXPECTED.
WEDNESDAY-THURSDAY...
CLIPPER RACES EAST FROM THE GREAT LAKES WEDNESDAY. WEST UPPER FLOW
AND LIMITED MOISTURE SO EXPECT JUST A PERIOD OF CLOUDS AND WIDELY
SCATTERED RAIN AND SNOW SHOWERS WEDNESDAY. HIGH PRESSURE THEN
BUILDS OVER THE NORTHEAST USA THURSDAY WITH COLDER TEMPS.
&&
.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MEDIUM...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
FRIDAY...COMPLEX LOW PRES WILL CROSS THE AREA DURING THE LATE
AFTERNOON. EXPECT ALL TERMINALS TO BE PRIMARILY IFR IN BOTH CIGS
AND VSBYS AOB 14Z. EXPECT MOSTLY RAIN S OF ORH BOS LINE...WITH
SOME -SN IN NH TERMINALS. EXPECT IFR TO CONTINUE THROUGH
AFTERNOON. WINDS WILL BEGIN W...AND THEN INCREASE THROUGH THE DAY
SHIFTING NLY NW OF PVD...WITH A BRIEF SWITCH TO S AS THE LOW
PASSES SE OF PVD. STRONG GUSTS EXPECTED OUT OF NW LATE FRIDAY.
FRIDAY NIGHT...WINDS SHIFTING TO NW AT ALL TERMINALS FRI EVENING.
DRY AIR TO BUILD IN WITH THIS SHIFT SO EXPECT CIGS TO GRADUALLY
LIFT AND CLEAR FROM IFR TO MVFR AND FINALLY VFR THROUGH EVENING
HOURS STARTING W. STRONG WINDS OUT OF THE NW.
KBOS TERMINAL...MEDIUM CONFIDENCE IN TAFS. A FEW REMAINING HOURS
OF VFR WILL DIMINISH TO MVFR AND IFR AOB 11Z TIMEFRAME. AREA OF
-RA WITH SOME EMBEDDED -SN TO CONTINUE OVER THE AREA WITH PRIMARY
MVFR VSBYS BY 09Z. IFR AND MVFR TO CONTINUE THROUGH FRIDAY. WINDS
TO INCREASE OUT OF THE N BY AFTERNOON...SHIFTING TO STRONG NW
WINDS BY EVENING.
OUTLOOK...SATURDAY THROUGH TUESDAY...
SATURDAY...HIGH CONFIDENCE IN VFR ACROSS ALL TERMINALS WITH HIGH
PRESSURE BUILDING OVER. WINDS GENERALLY W...GUSTING ABOVE 25 KTS E
OF KBED EARLY BUT SUBSIDING AREA WIDE THROUGH THE DAY.
SATURDAY NIGHT...HIGH CONFIDENCE IN VFR SAT EVENING. MEDIUM
CONFIDENCE IN MVFR CIGS AND VSBYS AS WEAK LOW APPROACHES BY EARLY
SUN MORNING. EXPECTING SKIES TO DESCEND FROM MID TO LOW VFR AND
FINALLY MVFR TOWARD MORNING. VSBYS TO DIMINISH IN AREAS OF -SN
PRIMARILY FROM W TO E MAINLY AFTER 06Z. WINDS GENERALLY W 5 TO 10
KTS.
SUNDAY...POTENTIAL FOR MVFR CONDITIONS IN LIGHT SNOW. CONDITIONS
MAY IMPROVE FOR A FEW HOURS SUNDAY EVENING. MEDIUM CONFIDENCE.
SUNDAY NIGHT-MONDAY...CONDITIONS LOWER TO MVFR-IFR. THERE MAY BE A
PERIOD OF SNOW IF THE PRECIP STARTS LATE SUNDAY NIGHT OR EARLY
MONDAY. PRECIPITATION SHOULD BE MAINLY RAIN BY MIDDAY MONDAY.
A PERIOD OF FREEZING RAIN AND/OR SLEET IS POSSIBLE DURING THE
TRANSITION. STRONG SOUTH TO SOUTHWEST WINDS ARE EXPECTED MONDAY
AFTERNOON AT 2000 FEET WITH 50-70 KNOTS POSSIBLE AT THAT LEVEL.
THIS WOULD LEAD TO LOW-LEVEL WIND SHEAR. MEDIUM CONFIDENCE.
TUESDAY...VFR. INCREASING NORTHWEST WINDS WITH GUSTS OF 35 TO 40
KNOTS POSSIBLE. LOW-MEDIUM CONFIDENCE.
&&
.MARINE...
TONIGHT...WINDS AND SEAS REMAIN BELOW SCA CRITERIA UNTIL LATE ALONG
THE SOUTH COAST.
FRIDAY...GALE CONDITIONS DOMINATE THE SOUTHERN WATERS...PERHAPS STORM
FORCE GUSTS ALONG THE IMMEDIATE COAST ON SOUTHERLY FLOW. A STRONG
LOW LEVEL JET AROUND 85 KT WILL APPROACH. THIS MEANS 40 TO 45 KT
GUSTS WILL OCCUR GIVEN THE STRENGTH OF THE LOW LEVEL INVERSION.
SEAS BUILDING TO 10 TO 15 FEET ACROSS THE SOUTHERN WATERS.
FRIDAY NIGHT...A STORM WATCH HAS BEEN ISSUED. MAY SEE GUSTS
APPROACHING 50 KT AS STRONG COLD AIR ADVECTION BRINGS BETTER WIND
MOMENTUM TRANSFER ACROSS THE COASTAL WATERS. SOME CHANCE FOR
FREEZING SPRAY LATER AT NIGHT.
OUTLOOK...SATURDAY THROUGH TUESDAY...
SATURDAY...WINDS CONTINUE TO GUST TO 25 KT ACROSS ALL WATERS
EXCEPT MAYBE WELL SHELTERED BAYS. EXPECT SWELL TO CONTINUE WITH
WAVE HEIGHTS STILL AROUND 10 FT. EXPECT SCA ACROSS WATERS THROUGH
EARLY AFTERNOON...LATE EVENING OVER OUTER WATERS.
SATURDAY NIGHT...EXPECT WINDS AND SEAS TO REMAIN BELOW SCA
CRITERIA THROUGH THE PERIOD AS WEAK LOW PRES APPROACHES AND
CROSSES THE WATERS FROM THE W.
SUNDAY...BUILDING EAST WINDS WITH GUSTS TO 25 KNOTS AROUND CAPE
COD AND THE ISLANDS LATE SUNDAY. BUILDING WINDS AND SEAS ALL
WATERS SUNDAY NIGHT.
MONDAY...WINDS BECOMING SOUTHEAST DURING THE DAY AND SOUTH TOWARD
EVENING. WINDS AND SEAS BUILDING THROUGH THE DAY IN AREAS OF RAIN.
WINDS 2000 FEET ABOVE THE SURFACE SHOULD REACH 50 TO 70 KNOTS
MONDAY AFTERNOON AND EVENING. LOW CONFIDENCE ON GALE FORCE GUSTS
DURING THIS TIME.
MONDAY NIGHT-TUESDAY...WIND SHIFTS TO WEST-NORTHWEST AFTER A COLD
FRONT SWINGS ACROSS THE WATERS. LOW CONFIDENCE FOR GALES OVERNIGHT
AND ON EARLY TUESDAY. SEAS AT 8 TO 10 FEET ON THE OUTER WATERS.
&&
.HYDROLOGY...
HYDROLOGY...LOOKING AT 1 TO 2 INCHES OF RAINFALL IN A FAIRLY BRIEF 6
TO 12 HOUR PERIOD FRIDAY MORNING THROUGH EARLY AFTERNOON. SNOW WATER
EQUIVALENTS ARE STILL FAIRLY HIGH WITH LEFTOVER SNOWPACK. GOOD
TEMPERATURE RISES EXPECTED SOUTH OF THE MASS PIKE COINCIDING WITH
THE RAINFALL FRIDAY. URBAN AND POOR DRAINAGE FLOODING APPEARS AS THE
PRIMARY THREAT WITH SOME DRAINS STILL CLOGGED WITH LEFTOVER SNOW AND
ICE. FURTHER NORTH OF THE PIKE TEMPERATURES WILL BE COLDER ALONG
WITH SOME FROZEN/FREEZING PCPN. THE COMBINATION OF SNOWMELT AND
HEAVY RAINFALL IS OF SOME CONCERN BUT SMALL STREAM/MAJOR RIVER POINT
GUIDANCE INDICATE FAIRLY HIGH THRESHOLDS. STILL ASSESSING THE DATA
AT THIS POINT IN TERMS OF POTENTIAL HEADLINES BUT HIGHER CONFIDENCE
IN FLOOD ADVISORY ISSUANCE NEAR/DURING THE STORM EVENT ATTM.
THERE IS ALSO CONCERN FOR ANOTHER PRECIP EVENT ON MONDAY CHANGING
TO RAIN BY LATE MORNING. THE WATER EXPECTED WITH THIS STORM MAY
PRODUCE ANOTHER INCH OR MORE OF RAIN. THIS WILL NEED TO BE
MONITORED.
&&
.TIDES/COASTAL FLOODING...
GFS BASED MRPSSE GUIDANCE YIELDS JUST A ONE FOOT SURGE DURING THE
TIME OF HIGH TIDE FRIDAY AFTERNOON. THIS APPEARS A BIT
CONSERVATIVE AND COULD EASILY BE DOUBLE THIS AMOUNT GIVEN
INCREASING WAVE ACTION. ASTRONOMICAL TIDES ARE JUST BEYOND PEAK
MLLW VALUES FRIDAY. WOULD NEED AT LEAST A THREE TO THREE AND A
HALF FOOT SURGE TO APPROACH MINOR FLOOD ALONG THE SOUTH COAST.
POTENTIAL APPEARS TO BE FOR PERHAPS SOME MINOR SPLASHOVER AT ATTM.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THIS EVENING FOR CTZ002>004.
MA...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR MAZ002-
008-009.
HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR MAZ022>024.
FLOOD WATCH THROUGH THIS EVENING FOR MAZ005>007-009-011>021.
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR MAZ019>021.
HIGH WIND WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
MAZ005>007-012>019.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR MAZ003-
004-010-026.
NH...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR NHZ011-
015.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR NHZ012.
RI...HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR RIZ008.
FLOOD WATCH THROUGH THIS EVENING FOR RIZ001>007.
WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR RIZ006-007.
HIGH WIND WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
RIZ001>004.
MARINE...GALE WARNING FROM 9 AM THIS MORNING TO 6 AM EST SATURDAY FOR
ANZ231>235-237-254>256.
GALE WARNING FROM 6 PM THIS EVENING TO 6 AM EST SATURDAY FOR
ANZ230-236-250-251.
&&
SYNOPSIS...BELK/DOODY/SIPPRELL
NEAR TERM...SIPPRELL
SHORT TERM...DOODY
LONG TERM...BELK
AVIATION...BELK/DOODY
MARINE...BELK/DOODY/SIPPRELL
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Feb 24, 5:36 PM EST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
536 PM EST THU FEB 24 2011
MAZ020>024-RIZ005-007-008-252245-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-BRISTOL RI-NEWPORT RI-BLOCK ISLAND RI-
536 PM EST THU FEB 24 2011
...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY
NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ005>007-012>019-RIZ001>004-252245-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
536 PM EST THU FEB 24 2011
...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE FRIDAY
NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND NORTHERN RHODE
ISLAND.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CTZ002>004-MAZ011-252245-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN HAMPDEN MA-
536 PM EST THU FEB 24 2011
...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
WESTERN MASSACHUSETTS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RIZ006-252245-
WASHINGTON RI-
536 PM EST THU FEB 24 2011
...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY
NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
HIGH WIND WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NHZ011-015-252245-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
536 PM EST THU FEB 24 2011
...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 7 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ002>004-008-010-026-NHZ012-252245-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-NORTHERN MIDDLESEX MA-
EASTERN HILLSBOROUGH NH-
536 PM EST THU FEB 24 2011
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 7 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ009-252245-
WESTERN HAMPDEN MA-
536 PM EST THU FEB 24 2011
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 7 PM EST FRIDAY...
...FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ231>237-254>256-252245-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
536 PM EST THU FEB 24 2011
...GALE WARNING IN EFFECT FROM 9 AM TO 6 PM EST FRIDAY...
...STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE FRIDAY
NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
STORM WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230-250-251-252245-
BOSTON HARBOR-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
536 PM EST THU FEB 24 2011
...STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE FRIDAY
NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Western Franklin
- When
- February 25, 5:00 AM EST to 4:00 PM EST
- Where
- Western Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
A total of 6 to 8 inches of snow fell across Western Franklin County.
High Wind, Dukes
- When
- February 25, 11:00 AM EST to 5:00 PM EST
- Where
- Dukes forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 41.389, -70.699 (the zone’s center; the record gives no point)
Measured sustained wind speed of 40 mph at KMVY (Martha's Vineyard) reported at 12:19 pm EST.
High Wind, Barnstable
- When
- February 25, 11:48 AM EST to 3:09 PM EST
- Where
- Barnstable forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
Several 60 mph wind gusts were reported in Eastham, Barnstable, and East Falmouth. No damage was reported.
High Wind, Southern Bristol
- When
- February 25, 11:51 AM EST to 4:08 PM EST
- Where
- Southern Bristol forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
An amateur radio operator recorded a wind gust to 59 mph on their home weather station in Fall River. The Automated Surface Observing System at New Bedford Regional Airport (KEWB) recorded a sustained wind speed of 37 mph. A tree was downed on Perry Hill Road in Acushnet. Shingles were blown off a roof on Forbes Street in New Bedford.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 25 to 26, 20113 deaths · 1 injured · $90,000 · 4 events
- Debris Flow and Flood in California, February 25, 20111 death · $240,000 · 5 events
- Strong Wind in North Carolina, February 25, 2011$3.0 million · 3 events
- Winter Storm and Avalanche in California, February 25 to 28, 2011$503,000 · 14 events
- High Wind and Strong Wind in New Jersey, February 25, 2011$325,000 · 53 kt wind · 21 events
- Winter Storm in New York, February 25, 2011$325,000 · 17 events
- Damaging Winds in Tennessee, February 25, 2011$174,000 · 55 kt wind · 17 events
- High Wind and Strong Wind in Pennsylvania, February 25, 2011$215,000 · 55 kt wind · 10 events
- Winter Storm and Winter Weather in Vermont, February 25, 2011$140,000 · 16 events
- High Wind in Delaware, February 25, 2011$200,000 · 57 kt wind · 4 events
- High Wind in Tennessee, February 25, 2011$74,000 · 78 kt wind · 13 events
- High Wind in Virginia, February 25, 2011$53,000 · 55 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289007, 289024, 289011, 289017.